Alert archive / West Virginia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 207, NWS Blacksburg, VA

July 12, 2022Giles County, Virginia; Mercer County, Monroe County, Summers County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 12, 2022, 6:32 PM EDT for Giles County, Virginia; Mercer County, Monroe County, Summers County, West Virginia. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2022, 6:32 PM EDT (22:32 UTC)
Expired
Jul 12, 2022, 7:45 PM EDT
In force
73 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Giles County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 70 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 5:44 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2022-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2022-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-447 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:09 PM EDT, 23 minutes earlier.

Area forecast discussion, Jul 12, 6:09 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
609 PM EDT Tue Jul 12 2022

.SYNOPSIS...
A frontal system will arrive late today spreading scattered
showers and thunderstorms through tonight. Afternoon showers and
thunderstorms will be possible each day Wednesday through the
weekend. Temperatures will top out in the upper 70s and 80s each
day, with a few 90s possible over the Piedmont.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 600 PM EDT Tuesday...

Severe Thunderstorm Watch number 465 in effect until 10PM
generally along and north of highway 460 corridor. Concern is
for damaging wind gusts associated with line of thunderstorms.
Some of the convective allowing models suggest outflow to make
it all the way to the VA/NC border by midnight, but weakening
with time per loss of daytime heating.

Per the Storm Prediction Center, there is slight risk for
severe storms across the northern half of our CWA tapering to a
marginal risk across the south this evening. Broad midlevel
trough over the Great Lakes, an embedded speed maximum will
eject eastward/northeastward from the central Appalachians/lower
Great Lakes to the Mid-Atlantic and New England this
evening, as an associated surface cold front likewise moves
eastward/southeastward from the OH Valley and central PA/NY.
Destabilization will proceed from west-to-east in advance of
the front in conjunction with low-level moisture advection and
surface heating, and visible satellite imagery suggests that
multiple cells/small clusters will progress east along and
ahead of the cold front through the northern Mid-Atlantic this
evening.

MLCAPE of 1000-2000 J/kg and relatively long/straight hodographs
with effective bulk shear of 35-50 kt is expected for the Mid-
Atlantic, along with DCAPE near 1000 J/kg. The near- storm
environment and expected convective mode will favor clusters and
line segments, which would favor damaging winds as the primary
threat.

As daytime heating ceases, expect weakening of storms as they
progress east of Blue Ridge although respectable outflow wind
may kick out ahead of line and into southside VA before midnight
demise.

The front is expected to stall near the VA/NC border on
Wednesday, and serve as a focal point for storm formation on
Wednesday afternoon. Impacts will largely be restricted to areas
south of US Highway 460 on Wednesday.

Temperatures will moderate a few degrees with fropa, putting
Wednesday highs in the upper 70s to mid 80s, with warmest
temperatures in the Piedmont.

&&

.SHORT TERM /WEDNESDAY NIGHT/...
As of 115 PM EDT Tuesday...

 Confidence is increasing for a drier Thursday, but a few showers and
thunderstorms may return on Friday.

A cold front will head offshore on Wednesday night, while high
pressure builds over the Great Lakes. Drier air should reach the
Appalachian Mountains by Thursday. The back end of the cold front
should stall across the Southeast during Thursday and may keep some
clouds over North Carolina although rain chances appear low.
Temperatures will fall toward the mid 50s to the mid 60s by Friday
morning. More moisture should build northward during Friday
afternoon to produce a chance of showers and thunderstorms mainly
along and east of the Blue Ridge. Quieter conditions are anticipated
by Friday night.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 115 PM EDT Tuesday...

Confidence is moderate for the potential of more showers and
thunderstorms through the weekend and into early next week.

High pressure should move away from the Northeast on Saturday, which
will bring a southerly breeze to increase the heat and moisture from
the Gulf of Mexico during the next few days. Meanwhile, a cold front
will slowly track eastward across the Ohio River Valley during
Sunday and Monday. It should eventually reach the Mid Atlantic by
Tuesday. As a result, chances of showers and thunderstorms will
exist each afternoon throughout the weekend and into early next
week. Temperatures will stay near normal for this time of year.

 &&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 230 PM EDT Tuesday...

VFR conditions abound currently, but that will not be the case for
the second half of this TAF valid period. Late this afternoon,
likely around 20-22Z, a broken line of showers and thunderstorms
will approach from the northwest, first impacting BLF/LWB, and then
spreading east over the next few hours into this evening. The
convective line will likely break up near BCB/ROA, but a weak
lingering shower tonight is not out of the question in the proximity
of LYH/DAN. Prevailing winds will be westerly at 4-8 kts, but near
the line of storms, wind gusts could be much stronger, and from any
direction, depending on orientation to the storm. Vsbys could also
be reduced within these storms due to heavy rainfall.

Cloud cover will increase with the passage of the aforementioned
front, though for most areas, cigs will remain above VFR level. BLF
and LWB may experience some IFR/MVFR level cigs Wednesday morning,
as well as lowered vsbys. These conditions will likely only last a
few hours, as clouds will lift and any fog will clear once the sun
begins to heat the surface.

Forecast confidence is above average for vsbys, weather
conditions and winds.

Forecast confidence is moderate for cigs.

Extended Aviation Discussion...

The frontal system will linger just to our south for several
days beginning Wednesday, triggering scattered
-TSRA threatening KDAN mainly in the afternoons. The remainder
 of the area will see mainly VFR conditions. The exception will
 be areas of dense fog overnight in the usual locations such as
 mountain valleys and river valleys.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH/VFJ
NEAR TERM...PM
SHORT TERM...PW
LONG TERM...PW
AVIATION...SH/VFJ
Hazardous weather outlook, Jul 12, 6:21 PM EDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
621 PM EDT Tue Jul 12 2022

VAZ010-011-013-014-017>020-022>024-033>035-045>047-WVZ042>044-507-
508-132230-
Bland-Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-Appomattox-
Buckingham-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
621 PM EDT Tue Jul 12 2022

...SEVERE THUNDERSTORM WATCH 465 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms this evening may produce damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009-012-015-016-032-043-044-058-059-132230-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Wythe-Grayson-Carroll-Patrick-Henry-
Pittsylvania-Halifax-Charlotte-
621 PM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms will be possible on Wednesday that could
produce damaging winds and localized flooding due to heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 12, 5:06 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
506 PM EDT Tue Jul 12 2022

WVZ042>044-507-508-122130-
Western Greenbrier WV-Mercer WV-Summers WV-Eastern Greenbrier WV-
Monroe WV-
506 PM EDT Tue Jul 12 2022

...Strong thunderstorms will impact portions of Greenbrier, Summers,
Mercer and Monroe Counties through 630 PM EDT...

At 505 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Summersville to Moree. Movement was east
at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bluefield...
Princeton...
Lewisburg...
Hinton...
White Sulphur Springs...
Ronceverte...
and Rainelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3805 8026 3806 7996 3769 8031 3769 8029
      3762 8022 3756 8033 3750 8031 3737 8076
      3743 8086 3731 8090 3724 8122 3734 8136
      3758 8119 3772 8097 3768 8088 3782 8094
      3787 8075 3810 8088 3808 8071 3827 8044
TIME...MOT...LOC 2105Z 282DEG 26KT 3821 8084 3770 8252

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AMS
Special weather statement, Jul 12, 6:08 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
608 PM EDT Tue Jul 12 2022

VAZ020-122230-
Bath VA-
608 PM EDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of Bath County through
630 PM EDT...

At 608 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mountain Grove, or 8 miles east of Marlinton, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Warm Springs...
Burnsville...
Mountain Grove...
Yost...
and Williamsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and west central Virginia...and southeastern West Virginia.

&&

LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
      3817 7949 3816 7944 3810 7949 3808 7948
      3798 7958 3805 7996 3808 7995 3810 7993
      3813 7995 3815 7992 3818 7992 3827 7980
TIME...MOT...LOC 2208Z 281DEG 25KT 3818 7994

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:08 PM EDTSpecial Weather StatementRNKBath22 min
Jul 12, 6:42 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig, City of Covington63 min
Jul 12, 7:07 PM EDTSpecial Weather StatementRNKCarroll, Floyd, City of Galax23 min
Jul 12, 7:29 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig, Giles, Montgomery, Pulaski and 7 more61 min
Jul 12, 7:50 PM EDTSpecial Weather StatementRNKBland, Tazewell25 min
Jul 12, 7:58 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Campbell, Rockbridge, City of Lynchburg77 min
Jul 12, 5:06 PM EDTSpecial Weather StatementRNKGreenbrier, Mercer, Monroe, Summers24 min
Jul 12, 5:20 PM EDTSevere Thunderstorm WarningRNKGreenbrier, Monroe, Summers85 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2022Severe Thunderstorm Warnings in Virginia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.